Anorektika a plicní hypertenze [Anorectics and pulmonary hypertension]
Anorectics (appetite-suppressant drugs) are frequently requested by patients. Their usage, however, can have serious, life-threatening side effects, such as pulmonary hypertension and valve defects. The association of anorexigen use with pulmonary hypertension was first detected at the end of the sixties. Back than, the incidence of pulmonary hypertension, diagnosed as primary, increased soon after an anorexigen, aminorex was introduced. After aminorex was recalled several years latter, the incidence of the disease returned to the usual low levels. A recent epidemiological study proved that a newer anorexigen, fenfluramine (or its stereoisomer, dexfenfluramine) considerably increases the risk of pulmonary hypertension. Currently, it is unclear how the anorectics contribute to the development of pulmonary hypertension. One possibility may be the increase in plasma serotonin concentration. Serotonin is a pulmonary vasoconstrictor in many species. However, even if this mechanism plays any role in humans, it cannot completely explain the influence of anorectics on the pulmonary circulation. The anorectics cause membrane depolarization of the pulmonary vascular smooth muscle cells by inhibiting potassium channel activity. The depolarization activates voltage-operated calcium channels, thus increasing intracellular calcium ion concentration, which is the well-known stimulus for vasoconstriction. The increase in vascular tension can be especially significant when there is a deficiency in mechanisms acting against vasoconstriction, such as endothelial production of nitric oxide (NO). Such pre-existing defects may be the reason why only a fraction of patients using anorectics actually develop pulmonary hypertension.